Question about side effects

Nopainnopain

Explorer
Joined
Jun 11, 2026
Messages
9
Reaction score
0
Location
Europe
I've come across information that among 7000 individuals using GLP, 1 experienced vision problems and even blindness. The condition involved is NAION. Previously the figure was 1 in 10000 — how realistic are serious side effects on GLP?

The text states:

Over five years of monitoring every person with T2D in Denmark, once-weekly semaglutide use was linked independently to more than a doubling of NAION risk. Because NAION cannot be reversed, this risk deserves recognition, and future research should focus on pinpointing subgroups at high risk.



Source:
 
Nopainnopain said:


I have heard that 1 out of 7000 people who used GLP (I think it was Reta) was blind after the intake of approximately 80 weeks. Before it was 1 out of 10000, how realistic are serious side effects on GLP?

Click to expand...
If you take the current figure of 11% for us alone, that works out to more than 5,000 people blinded.

I figure we'd be hearing a lot more about something like that.

And I'd really like to know the source of that information
 
FartfulCodger said:

Those tiny labels they print are enough to send anyone's eyesight downhill.
The weight loss was so extreme that their eyelids became droopy and ended up obscuring their vision.
 
ladyj779 said:

Could you share the study where you came across this?
That information ought to appear in the official package insert that comes along with Ozempic. Blindness is a possible outcome, though unfortunately the frequency is greater than what was anticipated
 
Nopainnopain said:

ladyj779 said:

Could you share the study where you came across this?
That information ought to appear in the official package insert that comes along with Ozempic. Blindness is a possible outcome, though unfortunately the frequency is greater than what was anticipated
Is there a link you can share for the research that stated 1 in 7000 individuals, possibly using reta, lost their vision?
 
Roughly 18 months back, the French HAS (High Authority for Health) put out a warning aimed at physicians—ophthalmologists especially—telling them to keep an eye on patients on aGLP-1 agonists (back then: Lira, Dula, and Sema). Some severe vascular issues in the retina were a possible risk.

When I brought this up with my own ophthalmologist, it was news to him. By the time my appointment came around, the alert page had already been removed, though I managed to pull up the Google Cache version and show it to him.

Since that point, I haven't come across any additional alerts.
 
If I'm reading this correctly, sema shows lower figures?

At baseline, median age and hemoglobin A1c were 65 years and 50 mmol/mol, and 54·5% were male. During 1,915,120 person-years of observation, 218 persons developed NAION.

That works out to 10 per 100000 affected

under ordinary circumstances 11 per 100000 receive a diagnosis

Nonarteritic anterior ischemic optic neuropathy (NAION) is another ocular disease that often presents with a sudden onset of painless monocular visual loss with altitudinal visual field defects. While the exact pathogenesis is unknown, it is likely caused by impaired perfusion of the optic nerve head. With an incidence of 11 per 100,000 person-years [3], it is the most common cause of optic neuropathy
 
From what I recall reading, NIAON exists but remains poorly understood. My understanding was that a sudden decline in blood glucose among people with diabetes might be a potential link.
 
eidos said:

Roughly 18 months back, the French HAS (High Authority for Health) put out a warning aimed at physicians—ophthalmologists especially—telling them to keep an eye on patients on aGLP-1 agonists (back then: Lira, Dula, and Sema). Some severe vascular issues in the retina were a possible risk.

When I brought this up with my own ophthalmologist, it was news to him. By the time my appointment came around, the alert page had already been removed, though I managed to pull up the Google Cache version and show it to him.

Since that point, I haven't come across any additional alerts.
According to this meta-analysis, semaglutide use in T2DM patients is linked to NAION at a significant level when compared with non-GLP-1RAs, and that link stays significant even after 5 years of semaglutide use.

That is what a meta analysis and systematic review dated 27 May 2026 concluded
 

Thanks.

I looked for papers that cite the initial study, and newer data has come out (July 2025).

(https://jamanetwork.com/journals/jamaophthalmology/fullarticle/2836771)

What's at stake here is individuals who have had type 2 diabetes for a long time. According to the authors, because that information is missing for some patients, the research has a limitation.

Metformin users were left out of the analysis, since including them would have skewed the share of cases with vascular issues — metformin offers protection against such issues.
 
Nopainnopain said:

eidos said:

Roughly 18 months back, the French HAS (High Authority for Health) put out a warning aimed at physicians—ophthalmologists especially—telling them to keep an eye on patients on aGLP-1 agonists (back then: Lira, Dula, and Sema). Some severe vascular issues in the retina were a possible risk.

When I brought this up with my own ophthalmologist, it was news to him. By the time my appointment came around, the alert page had already been removed, though I managed to pull up the Google Cache version and show it to him.

Since that point, I haven't come across any additional alerts.
According to this meta-analysis, semaglutide use in T2DM patients is linked to NAION at a significant level when compared with non-GLP-1RAs, and that link stays significant even after 5 years of semaglutide use.

That is what a meta analysis and systematic review dated 27 May 2026 concluded
It came out in May, though it says:

A literature search was made up to September 2025

Click to expand...

The source I mentioned before isn't examined in that piece.

As of now, nothing justifies saying that this issue arises solely because of GLP-1s, instead of being tied to stopping or lowering the dose of other drugs.

Those who have diabetes go to the eye doctor once a year. Simply bringing it up with the physician, which is what I did, is enough to make sure it gets tracked properly.
 
Skidude said:

Nopainnopain said:


I have heard that 1 out of 7000 people who used GLP (I think it was Reta) was blind after the intake of approximately 80 weeks. Before it was 1 out of 10000, how realistic are serious side effects on GLP?

Click to expand...
If you take the current figure of 11% for us alone, that works out to more than 5,000 people blinded.

I figure we'd be hearing a lot more about something like that.

And I'd really like to know the source of that information
Across every age group, the risk sits at roughly .5 per 100,000, and for those older than 50 it rises to somewhere in the range of 2-10 per 100,000. Based on reports I came across about 12 months back, the prevailing view was that GLPs approximately doubled that risk. That means a substantial jump in relative terms, yet the absolute risk remains quite small. From a brief review of the study, it appears the figure might be somewhat greater among people with type 2 diabetes, though the absolute risk is still very low.
 
Back
Top